Alert archive / North Dakota / Blizzard Warnings in 2022

Blizzard Warning 2, NWS Grand Forks, ND

January 8, 202210 counties in North Dakota

NWS Grand Forks, ND issued this blizzard warning at Jan 8, 2022, 3:38 AM CST for 10 counties in North Dakota. It took effect at Jan 8, 2022, 8:00 AM CST. It was in force for 13 hr. 18 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 8, 2022, 3:38 AM CST (09:38 UTC)
In effect from
Jan 8, 2022, 8:00 AM CST
Expired
Jan 8, 2022, 9:00 PM CST
In force
13 hr
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 98 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 8, 9:45 AM CSTBLIZZARD4 S York, NDLEEDS RWIS. 30MPH SUSTAINED WINDS GUSTING TO 48 WITH VISIBILITY LESS THAN 1/4SM BASED ON CAMERAS.
Jan 8, 9:45 AM CSTBLIZZARD7 Ese Leeds, NDAN NDDOT RWIS STATION REPORTED WINDS GUSTS TO 48 MPH AND WITH ABUNDANT RECENT SNOWFALL THIS PRODUCED WIDESPREAD BLOWING AND DRIFTING SNOW. VIDEO IMAGES SHOWED VISIBILY AT OR BELOW 1/4 MILE FOR SEVERAL HOURS.
Jan 8, 10:00 AM CSTBLIZZARD25 E New Rockford, NDNDAWN SENSORS REPORTED WINDS GUSTING FROM 35 TO 48 MPH AT 3 METERS, AND WITH ABUNDANT RECENT SNOWFALL THIS PRODUCED WIDESPREAD BLOWING AND DRIFTING SNOW. VISIBILITY WAS FREQUENTLY AT OR BELOW 1/4 MILE FOR SEVERAL HOURS.
Jan 8, 10:25 AM CSTBLIZZARD5 E Egeland, NDNEARBY SENSORS REPORTED WINDS GUSTING AT 35 TO 45 MPH, AND WITH ABUNDANT RECENT SNOWFALL THIS PRODUCED WIDESPREAD BLOWING AND DRIFTING SNOW. VISIBILITY WAS AT OR BELOW 1/4 MILE FOR SEVERAL HOURS.
Jan 8, 10:55 AM CSTBLIZZARD1 Wsw Langdon, NDLANGDON AIRPORT / KD55/ SENSORS REPORTED WINDS GUSTING TO 45 MPH, AND WITH ABUNDANT RECENT SNOWFALL THIS PRODUCED WIDESPREAD BLOWING AND DRIFTING SNOW. VISIBILITY WAS FREQENTLY AT OR BELOW 1/4 MILE MPH FOR AT LEAST ONE HOUR AND CONTINUED FOR SEVERAL MORE.
Jan 8, 10:55 AM CSTBLIZZARD4 Wsw Clyde, NDNDAWN WIND SENSORS AT 10 METERS REPORTED WINDS GUSTING TO 43 MPH, AND WITH ABUNDANT RECENT SNOWFALL THIS PRODUCED WIDESPREAD BLOWING AND DRIFTING SNOW. VIDEO IMAGES SHOW VISIBILITIES FREQUENTLY AT OR BELOW 1/4 MILE FOR SEVERAL HOURS.
Jan 8, 11:00 AM CSTBLIZZARD2 Ne Pekin, NDNDAWN SENSORS REPORTED WINDS GUSTING AT 35 TO 38 MPH AT 3 METERS, AND WITH ABUNDANT RECENT SNOWFALL THIS PRODUCED WIDESPREAD BLOWING AND DRIFTING SNOW. LOCAL REPORTS INDICATE VISIBILITY AT OR BELOW 1/4 MILE FOR SEVERAL HOURS.
Jan 8, 11:55 AM CSTBLIZZARD2 Se Cooperstown, ND30MPH WINDS GUSTING TO 46MPH....1/4SM VISIBILITY IN BLOWING SNOW REPORTED.
Jan 8, 11:55 AM CSTBLIZZARD2 Se Cooperstown, NDCOOPERSTOWN AIRPORT /KS3/ SENSORS REPORTED WINDS GUSTING TO 46 MPH, AND WITH ABUNDANT RECENT SNOWFALL THIS PRODUCED WIDESPREAD BLOWING AND DRIFTING. VISIBILITY WAS FREQUENTLY AT OR BELOW 1/4 MILE OR SEVERAL HOURS.
Jan 8, 12:35 PM CSTBLIZZARD1 Nw Valley City, ND30G42MPH WINDS....VISIBILITY DOWN TO 1/4SM AT 12:35PM AND CONTINUING.
Jan 8, 12:35 PM CSTBLIZZARD1 Nw Valley City, NDVALLEY CITY AIRPORT /KBAC/ SENSORS REPORTED WINDS GUSTING TO 48 MPH, AND WITH ABUNDANT RECENT SNOWFALL THIS PRODUCED WIDESPREAD BLOWING AND DRIFTING SNOW. SENSORS REPORTED VISIBILITY AT OR BELOW 1/4 MILE FOR SEVERAL HOURS.
Jan 8, 1:00 PM CSTBLIZZARD4 S Devils Lake, NDAT NDDOT RWIS STATION REPORTED WINDS GUSTING FROM 40 TO 50 MPH, AND WITH ABUNDANT RECENT SNOWFALL THIS PRODUCED WIDESPREAD BLOWING AND DRIFTING SNOW. VIDEO IMAGES SHOW VISIBILITIES FREQUENTY AT OR BELOW 1/4 MILE FOR AT LEAST ONE HOUR AND CONTINUING FOR SEVERAL
Jan 8, 1:00 PM CSTBLIZZARD5 N Adams, NDNDAWN SENSORS REPORTED WIND GUSTS TO 43 MPH, AND WITH ABUNDANT RECENT SNOWFALL WTHIS PRODUCED WIDESPREAD BLWOUING AND DRIFTING SNOW. VIDEA IMAGES AND LOCAL REPORTS INDICTAED VISIBILITY WAS FEQUENTLY BELOW 1/4 MILE FOR SEVERAL HOURS.
Jan 8, 1:02 PM CSTBLIZZARD2 N Maddock, NDNDAWN WIND SENSORS AT 10 METERS REPORTED WIND GUSTS TO 45 MPH, AND WITH ABUNDANT RECENT SNOWFALL THIS PRODUCED WIDESPREAD BLOWING AND DRIFTING SNOW. VIDEO IMAGES SHOW VISIBILITY FREQUENTLY AT OR BELOW 1/4 MILE FOR SEVERAL HOURS.
Jan 8, 2:06 PM CSTBLIZZARDLangdon, NDLANGDON AP VISIBILITY HAS BEEN AT OR BELOW 1/4 MILE SINCE 1634Z, WITH GUSTS UP TO 40MPH AT TIMES.
Jan 8, 2:23 PM CSTBLIZZARDDevils Lake, NDVISIBILITY AT THE AIRPORT ASOS HAS BEEN AT OR BELOW 1/4 OF A MILE FOR OVER THREE HOURS. CAMERAS IN THE AREA SHOW REDUCED VIS, WITH GROUND BLIZZARD CONDITIONS.
Jan 8, 2:50 PM CSTBLIZZARD4 Sw Clyde, NDVIA NDAWN....WINDS GUSTING TO 43MPH WITH VISIBILITY AT 1/4MILE.
Jan 8, 6:00 PM CSTBLIZZARD1 Nnw Finley, NDNDAWN SENSORS REPORTED WINDS GUSTING AT 35 MPH GREATER AT 3 METERS, AND WITH ABUNDANT RECENT SNOWFALL THIS PRODUCED WIDESSPREAD BLOWING AND DRIFTING SNOW. VISIBILITY WAS AT OR BELOW 1/4 MILE FOR SEVERAL HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2022-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2022-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

621 
WWUS43 KFGF 080938
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
338 AM CST Sat Jan 8 2022

NDZ006-007-014-015-024-026-028-029-038-054-090300-
/O.UPG.KFGF.WS.A.0002.220108T1200Z-220109T0000Z/
/O.NEW.KFGF.BZ.W.0002.220108T1400Z-220109T0300Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-
Western Walsh-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Cooperstown, Finley, Hope, Valley City, Edinburg, 
Adams, and Lankin
338 AM CST Sat Jan 8 2022

...BLIZZARD WARNING IN EFFECT FROM 8 AM THIS MORNING TO 9 PM CST
THIS EVENING...

* WHAT...Blizzard conditions expected. Winds gusting as high as 50 
  mph.

* WHERE...The Langdon to Devils Lake to Cooperstown to Valley City
  corridor.

* WHEN...From 8 AM this morning to 9 PM CST this evening.

* IMPACTS...Widespread blowing snow will significantly reduce
  the visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel should be restricted to emergencies only. If you must
travel, have a winter survival kit with you. If you get stranded,
stay with your vehicle. 

The latest road conditions for North Dakota can be found at
dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$

MNZ001>004-007-029-NDZ008-016-027-030-039-049-052-053-090300-
/O.NEW.KFGF.WW.Y.0003.220108T1700Z-220109T0300Z/
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Pembina-
Eastern Walsh-Grand Forks-Traill-Cass-Ransom-Sargent-Richland-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Warren, Stephen, Argyle, Breckenridge, Cavalier, Walhalla, 
Drayton, Pembina, Neche, St. Thomas, Grafton, Park River, 
Grand Forks, Mayville, Hillsboro, Hatton, Portland, Fargo, 
Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton
338 AM CST Sat Jan 8 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO
9 PM CST THIS EVENING...

* WHAT...Blowing snow expected. Winds gusting as high as 45 mph.

* WHERE...The Red River Valley.

* WHEN...From 11 AM this morning to 9 PM CST this evening.

* IMPACTS...Areas of blowing snow will significantly reduce the
  visibility, especially in open country. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling, especially in open areas. 

The latest road conditions for North Dakota can be found at
dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$
2 follow-up statements
225 
WWUS43 KFGF 082041
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
241 PM CST Sat Jan 8 2022

NDZ006-007-014-015-024-026-028-054-091800-
/O.NEW.KFGF.WC.W.0002.220109T0300Z-220109T1800Z/
/O.CON.KFGF.BZ.W.0002.000000T0000Z-220109T0300Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Western Walsh-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Cooperstown, Edinburg, Adams, and Lankin
241 PM CST Sat Jan 8 2022

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING...
...WIND CHILL WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON
CST SUNDAY...

* WHAT...For the Wind Chill Warning, dangerously cold wind 
  chills expected. Wind chills as low as 45 below zero. For the 
  Blizzard Warning, blizzard conditions. Winds gusting as high 
  as 50 mph.

* WHERE...Portions of northeast and southeast North Dakota.

* WHEN...For the Wind Chill Warning, from 9 PM this evening to 
  noon CST Sunday. For the Blizzard Warning, until 9 PM CST this 
  evening.

* IMPACTS...Widespread blowing snow could significantly reduce 
  visibility. Gusty winds could bring down tree branches. The 
  dangerously cold wind chills could cause frostbite on exposed 
  skin in as little as 10 minutes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. If outside, make sure you
wear appropriate winter clothing. 

Travel should be restricted to emergencies only. If you must
travel, have a winter survival kit with you. If you get stranded,
stay with your vehicle. 

The latest road conditions for North Dakota can be found at
dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$

NDZ029-038-091800-
/O.NEW.KFGF.WC.Y.0003.220109T0300Z-220109T1800Z/
/O.CON.KFGF.BZ.W.0002.000000T0000Z-220109T0300Z/
Steele-Barnes-
Including the cities of Finley, Hope, and Valley City
241 PM CST Sat Jan 8 2022

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING...
...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON
CST SUNDAY...

* WHAT...For the Blizzard Warning, blizzard conditions. Additional
  snow accumulations of up to a trace. Winds gusting as high as 
  55 mph. For the Wind Chill Advisory, very cold wind chills 
  expected. Wind chills as low as 40 below zero.

* WHERE...Steele and Barnes Counties.

* WHEN...For the Blizzard Warning, until 9 PM CST this evening. 
  For the Wind Chill Advisory, from 9 PM this evening to noon 
  CST Sunday.

* IMPACTS...Plan on slippery road conditions. Widespread blowing 
  snow could significantly reduce visibility. Gusty winds could 
  bring down tree branches. The dangerously cold wind chills 
  could cause frostbite on exposed skin in as little as 10 
  minutes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel should be restricted to emergencies only. If you must
travel, have a winter survival kit with you. If you get stranded,
stay with your vehicle. 

Use caution while outside. Wear appropriate winter clothing. 

The latest road conditions for North Dakota can be found at
dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$

MNZ001>004-007-029-NDZ008-016-027-030-039-049-052-053-091800-
/O.NEW.KFGF.WC.Y.0003.220109T0300Z-220109T1800Z/
/O.CON.KFGF.WW.Y.0003.000000T0000Z-220109T0300Z/
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Pembina-
Eastern Walsh-Grand Forks-Traill-Cass-Ransom-Sargent-Richland-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Warren, Stephen, Argyle, Breckenridge, Cavalier, Walhalla, 
Drayton, Pembina, Neche, St. Thomas, Grafton, Park River, 
Grand Forks, Mayville, Hillsboro, Hatton, Portland, Fargo, 
Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton
241 PM CST Sat Jan 8 2022

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING...
...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON
CST SUNDAY...

* WHAT...For the Winter Weather Advisory, snow. Additional snow
  accumulations of up to a trace. Winds gusting as high as 45 
  mph. For the Wind Chill Advisory, very cold wind chills 
  expected. Wind chills as low as 40 below zero.

* WHERE...Portions of northwest and west central Minnesota and 
  northeast and southeast North Dakota.

* WHEN...For the Winter Weather Advisory, until 9 PM CST this 
  evening. For the Wind Chill Advisory, from 9 PM this evening 
  to noon CST Sunday.

* IMPACTS...Plan on slippery road conditions. Areas of blowing 
  snow could significantly reduce visibility. Gusty winds could 
  bring down tree branches. The dangerously cold wind chills 
  could cause frostbite on exposed skin in as little as 10 
  minutes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Use caution while outside. Wear appropriate winter clothing. 

The latest road conditions for North Dakota can be found at
dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-091800-
/O.NEW.KFGF.WC.Y.0003.220109T0300Z-220109T1800Z/
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
Including the cities of Roseau, Warroad, Greenbush, Baudette, 
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, 
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, 
Detroit Lakes, Wolf Lake, Fergus Falls, Perham, New York Mills, 
Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, 
Elbow Lake, Hoffman, Ashby, Herman, and Barrett
241 PM CST Sat Jan 8 2022

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON
CST SUNDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  40 below zero.

* WHERE...Portions of central, north central, northwest and west 
  central Minnesota.

* WHEN...From 9 PM this evening to noon CST Sunday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while outside. Wear appropriate winter clothing. 

&&

$$
047 
WWUS43 KFGF 090252
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
852 PM CST Sat Jan 8 2022

NDZ006-007-014-015-024-026-028-054-091800-
/O.EXP.KFGF.BZ.W.0002.000000T0000Z-220109T0300Z/
/O.CON.KFGF.WC.W.0002.220109T0300Z-220109T1800Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Western Walsh-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Cooperstown, Edinburg, Adams, and Lankin
852 PM CST Sat Jan 8 2022

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST SUNDAY...
...BLIZZARD WARNING WILL EXPIRE AT 9 PM CST THIS EVENING...

* WHAT...Dangerously cold wind chills expected. Wind chills as 
  low as 45 below zero.

* WHERE...Portions of northeast and southeast North Dakota.

* WHEN...Until noon CST Sunday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. If outside, make sure you
wear appropriate winter clothing. 

&&

$$

NDZ029-038-091800-
/O.EXP.KFGF.BZ.W.0002.000000T0000Z-220109T0300Z/
/O.CON.KFGF.WC.Y.0003.220109T0300Z-220109T1800Z/
Steele-Barnes-
Including the cities of Finley, Hope, and Valley City
852 PM CST Sat Jan 8 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST SUNDAY...
...BLIZZARD WARNING WILL EXPIRE AT 9 PM CST THIS EVENING...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  40 below zero.

* WHERE...Barnes and Steele Counties.

* WHEN...Until noon CST Sunday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while outside. Wear appropriate winter clothing. 

&&

$$

MNZ001>004-007-029-NDZ008-016-027-030-039-049-052-053-091800-
/O.EXP.KFGF.WW.Y.0003.000000T0000Z-220109T0300Z/
/O.CON.KFGF.WC.Y.0003.220109T0300Z-220109T1800Z/
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Pembina-
Eastern Walsh-Grand Forks-Traill-Cass-Ransom-Sargent-Richland-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Warren, Stephen, Argyle, Breckenridge, Cavalier, Walhalla, 
Drayton, Pembina, Neche, St. Thomas, Grafton, Park River, 
Grand Forks, Mayville, Hillsboro, Hatton, Portland, Fargo, 
Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton
852 PM CST Sat Jan 8 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST SUNDAY...
...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 PM CST THIS EVENING...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  40 below zero.

* WHERE...Portions of northwest and west central Minnesota and 
  northeast and southeast North Dakota.

* WHEN...Until noon CST Sunday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while outside. Wear appropriate winter clothing. 

&&

$$

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-091800-
/O.CON.KFGF.WC.Y.0003.220109T0300Z-220109T1800Z/
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
Including the cities of Roseau, Warroad, Greenbush, Baudette, 
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, 
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, 
Detroit Lakes, Wolf Lake, Fergus Falls, Perham, New York Mills, 
Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, 
Elbow Lake, Hoffman, Ashby, Herman, and Barrett
852 PM CST Sat Jan 8 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST SUNDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  40 below zero.

* WHERE...Portions of central, north central, northwest and west 
  central Minnesota.

* WHEN...Until noon CST Sunday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while outside. Wear appropriate winter clothing. 

&&

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this blizzard warning went out at Jan 8, 3:34 AM CST, 4 minutes earlier.

Area forecast discussion, Jan 8, 3:34 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
334 AM CST Sat Jan 8 2022

.SHORT TERM...(Today through Sunday)
Issued at 334 AM CST Sat Jan 8 2022

The main forecast challenge for this portion of the forecast is
what happens with the strong northwest winds behind the cold front
today into tonight. Will get into more detail below, but have
elected to go with a Blizzard Warning for today into the evening
for areas west of the Red River Valley and a Winter Weather
Advisory into the Valley.

As of 3 am, the surface low was located over north central North
Dakota. Ahead of the low, wind speeds were still gusting to 30 to
35 knots within the Valley, but visibilities have been slowly
improving. Went ahead and let the previous Winter Weather Advisory
expire at 3 am. Wind speeds across the Devils Lake region, which
are closer to the low, had dropped pretty significantly. Behind
the low, over southeast Saskatchewan, northwest winds were already
gusting to 30 to 35 knots, with visibilities either side of 1
mile. The low is expected to track into south central Manitoba by
12z today, then into southwest Ontario by 18z, which will bring a
cold frontal passage through the entire FA. Behind the cold
front, there will be a fairly tight pressure gradient, a strong
pressure rise, and strong 925/850mb cold advection.

The main question is how strong winds may get today. Most of the
traditional wind guidance shows an advisory level event today.
However, most of the newer products to look at are favoring a
blizzard (ground, since no falling snow is expected) west of the
Valley. The RAP 925mb wind speeds (the highest guidance, even
higher than the EC/EC ensemble) is showing 35 to 40 knots in the
Devils Lake to Valley City corridor. There is good unidirectional
flow from the surface to 850mb, but northwest winds are usually
not great for getting really low visibilities into the Valley.
However, if the snow lofts from Devils Lake to Valley City, it is
possible visibilities could become even lower within the Valley,
that will just have to be watched.

If sustained winds can consistently reach 30 knots from Devils
Lake to Valley City, where temperatures fall below zero this
afternoon, the blowing snow table shows pretty high probabilities
for blizzard conditions (even for fairly "old" snow). Since some
of these areas just picked up an inch or so of new snow, that
could blow a little more easily. Wind speeds may not decrease
until sometime by mid to late evening, so have put the end time on
both headlines at 03z Sun. The RAP shows steady 925mb winds in the
35 to 40 knot range lasting until about 09z Sun, so will have to
see how fast they decrease in the evening. At some point, once
these headlines are done, they will have to transition to Wind
Chill products.

.LONG TERM...(Sunday night through Friday)
Issued at 334 AM CST Sat Jan 8 2022

Overview...

Expect a bitter cold start to the work week, with dry and
substantially warmer conditions through the remainder of the week
into the weekend.

Monday will be near repeat of Sundays weather, as a reinforcing
shot of cold air slides through the Northern Plains region bundled
as a 1040 Surface High tucked under northwest flow aloft. The day
starts with bitter cold temperatures, northwest winds, and
potentially extreme wind chills. As the Surface High crosses the
RRV, around midday, winds should begin a slow turn from the south
and temperatures will then climb out of the deep freeze from Monday
evening into Tuesday morning. Gusty southwest winds on Tuesday
should help boost temperatures into the upper teens nearer
the Lake of the Woods to the upper 20s nearer the South Dakota
border.

An upper level H5 ridge should continue to lean across the
Intermountain West into the Northern Plains states from Tuesday
through Thursday. Ensemble model members fairly consistent
in maintaining a northern branch jet stream flow that arcs through
Manitoba and far western Ontario into northeastern MN, while
bypassing our forecast area. The 00Z deterministic GFS and ECMWF runs
maintain a moderate westerly near surface flow during the period,
and blowing snow models project only little to no impacts.
Temperatures mid week could range from 10 to 15 degrees above long
term averages high temperatures nearing the thaw point for brief
periods especially in upland and forested areas.

Friday into Saturday looks to cool nearer seasonal normals, with
both the ECMWf and GFS operational runs hinting at a system
dropping southward through central Canada and into the area on
Friday with a colder northerly flow and a potential for more
widespread low clouds and even some light snow into the area for
next weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1040 PM CST Fri Jan 7 2022

Complicated aviation impacts continue through the next 24 hours.
BLSN will continue over the next few hours through 08z.
Predominately MVFR conditions are expected with visibilities in
the range of 3-4SM. BLSN could cause IFR to LIFR conditions at
times as well with visibilities getting as low as 1/2SM. A sharp
wind shift will sweep through the area tomorrow morning, shifting
winds from SSE to from the NNW. With these winds tomorrow
afternoon, expect BLSN to be a concern once again. The highest
chances for IFR to LIFR visibilities will be at DVL...GFK...TVF.
FAR could drop down to MVFR and IFR at times with BLSN, but
impacts are not expected at this time to be as high at FAR.
Conditions are expected to improve as winds die down in the
evening around 00z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory from 11 AM this morning to 9 PM CST this
     evening for NDZ008-016-027-030-039-049-052-053.

     Blizzard Warning from 8 AM this morning to 9 PM CST this evening
     for NDZ006-007-014-015-024-026-028-029-038-054.

MN...Winter Weather Advisory from 11 AM this morning to 9 PM CST this
     evening for MNZ001>004-007-029.

SHORT TERM...Godon
LONG TERM...Gust
AVIATION...Perroux
Hazardous weather outlook, Jan 7, 3:57 PM CST, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
357 PM CST Fri Jan 7 2022

NDZ006-007-014-015-024-026-028-029-038-054-082200-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-
Western Walsh-
357 PM CST Fri Jan 7 2022

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

Blowing snow and light snow will create reduced visibilities down
to a half mile at times this evening into the overnight as south
winds gust to 45mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Gusts up to 55 mph possible Saturday. Blowing and drifting snow
are likely creating ground blizzard conditions. Wind chills down
to 45 below are possible again Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>004-007-029-030-040-NDZ008-016-027-030-039-049-052-053-
082200-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-
West Otter Tail-Grant-Pembina-Eastern Walsh-Grand Forks-Traill-
Cass-Ransom-Sargent-Richland-
357 PM CST Fri Jan 7 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Blowing snow and light snow will create reduced visibilities down
to a half mile at times this evening into the overnight as south
winds gust to 45mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Gusts up to 40 mph are possible Saturday. Blowing and drifting
snow may create a period of near blizzard conditions for a period
Saturday afternoon. Wind chills down to 45 below are possible
again Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ005-006-008-009-013>017-022>024-027-028-031-032-082200-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-East Otter Tail-
Wadena-
357 PM CST Fri Jan 7 2022

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Wind chills down to 25 below are possible this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Wind chills down to 45 below are possible
again Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 3:38 AM CSTWinter Weather AdvisoryFGFCass, Grand Forks, Pembina, Ransom, Richland, Sargent and 2 more17 hr
Jan 8, 2:41 PM CSTWind Chill WarningFGFBenson, Cavalier, Eddy, Griggs, Nelson, Ramsey and 2 more21 hr
Jan 8, 2:41 PM CSTWind Chill AdvisoryFGFBarnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more45 hr

Nearby

Blizzard Warnings in North Dakota, 2022Every blizzard warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.